Health Unit in Sault urges precaution after 3 suspected overdose deaths last week

The Algoma Public Health Unit has issued a public advisory urging anyone who uses street drugs to take precautions. In a news release, the health unit says a higher than usual number of people went to the emergency department last week for medical treatment for suspected opioid poisonings.

Algoma Health Unit also reports rise in those seeking emergency help for opioid poisoning

Algoma Public Health is advising those who use street drugs to take precautions such as avoiding mixing prescribed and illegal drugs, drinking alcohol while using drugs and starting at a lower dose for those who haven't used in a while. (Rafferty Baker/CBC)

The Algoma Public Health Unit has issued a public advisory urging anyone who uses street drugs to take precautions.

In a news release, the health unit says a higher than usual number of people went to the emergency department for medical treatment for suspected opioid poisonings last week, from Nov. 26 to Dec. 2.

Also last week, Sault Police say three more people died of what they believe to be opioid overdoses.

That's in addition to the four suspected overdose deaths that Sault Police reported at the beginning of November.

The Algoma Health Unit describes opioid poisoning as occurring when a person uses more of a substance, or combination of substances, than their body can handle.

The injection naloxone kit gives two doses in case the first dose is not enough. Algoma Public Health provides free naloxone kits similar to one shown here. (Chanss Lagaden/CBC)

The health unit says anyone who consumes drugs should be aware that they can be mixed with dangerous substances like fentanyl, that can't be seen, smelled or tasted.

"Opioid poisoning does not discriminate," says Dr. Jennifer Loo, associate medical officer of health.

"Neither should we when it comes to getting people the health services and help they need."

Loo says the Health Unit can't say exactly how many more people sought medical help for opioid poisoning last week.

"It's unclear at this point. It may be related to more potent substances contaminating street drugs. It may be related to changes in peoples' behaviour and how drugs are taken. It may also be simply a co-incidental spike. It's not clear."

Loo adds that anyone who uses drugs should carry naloxone, and make sure they always have someone with them when they use.

"All of us can help by learning more about the issue and knowing how to connect someone to support services if a friend or loved one reaches out."

Algoma Public Health in Sault Ste. Marie is issuing a warning. It says there has been an increase in suspected opioid overdoses, or opioid poisonings. As a result, it's warning anyone who uses street drugs to take extra precautions. The CBC's Martha Dillman spoke with Dr. Jennifer Loo. She first asked Loo what the difference is between opioid overdoses and opioid poisonings. 7:11

With files from Martha Dillman